RADIO BUTLIN DUTIES
by A.J Marriot

RADIO BUTLIN

The above shows the switchboard, which was used to activate and control the sound level in
each venue. In the hotels, it was a scaled-down version, about the size of a modern lap-top.

Click on the "PLAY" link below to hear "Sleepy Shores" by the Johnny Pearson Orchestra.
(N.B. The original was the theme tune to the TV medical drama "Owen MD,"
but this is a re-scored arrangement, with different instrumentation.)

"Sleepy Shores"


Play Song

Now, while "Sleepy Shores" is playing, read the item below. I guarantee it will take you right back there.

The Killer Days

(Butlins Metrople Hotel, Blackpool 1974)

In the account of my time as a Redcoat at the Butlins Metropole Hotel, Blackpool, I mention that the days we were given Radio Butlin duties were ABSOLUTE KILLERS. For those of you who have no idea what I am talking about, I have listed the Daily Duties below:-

07.00am Wake up call by Night Porter.
07.20 Breakfast in cafe across the road
07.57 Play the 7" single "Sleepy Shores" (Johnny Pearson Orchestra)
08.00 Breakfast announcement 1:-

(Bing-bong) Good Morning. This is Radio Butlin calling.
The time is now 8 o'clock and breakfast for all our 1st sitting guests will be available in 30 minutes time at 8.30.
That's: Breakfast for all our 1st sitting guests will be available in 30 minutes time at 8.30. (Bing-bong)

08.15 Breakfast announcement 2:-

(Bing-bong) Good Morning. This is Radio Butlin calling.
The time is now 8.15 and breakfast for all our 1st sitting guests will be available in 15 minutes time at 8.30.
That's: Breakfast for all our 1st sitting guests will be available in 15 minutes time at 8.30. (Bing-bong)

08.30 Breakfast announcement 3:-

(Bing-bong) Good Morning. This is Radio Butlin calling.
The time is now 8.30 and breakfast for all our 1st sitting guests is now being served.
That's: Breakfast for all our 1st sitting guests is now being served. (Bing-bong)

[At 9.00am the process starts all over again for the benefit of the second sitting guests:]

09.00 Breakfast announcement 1:-
09.15 Breakfast announcement 2:-
09.30 Breakfast announcement 3:-

[You had to pity all those on second sitting. Come Breakfast time at 9.30,
their sleep had been interrupted by no less than SIX announcements.]

10.05 This is Radio Butlin calling to inform you that the (Snooker) Competition, for all our 1st sitting guests,
          will be starting in 10 minutes time at 10.15.
10.15 This is Radio Butlin calling to inform you that the (Snooker) Competition, for all our 1st sitting guests, is now starting.

11.05 This is Radio Butlin calling to inform you that the (Snooker) Competition, for all our 2nd sitting guests,
         will be starting in 10 minutes time at 11.15.
11.15 This is Radio Butlin calling to inform you that the (Snooker) Competition, for all our 2nd sitting guests, is now starting.

12.00 Lunch announcement 1:-
12.15 Lunch announcement 2:-
12.30 Lunch announcement 3:-

01.00 Lunch announcement 1:-
01.15 Lunch announcement 2:-
01.30 Lunch announcement 3:-

02.20 This is Radio Butlin calling to inform you that the (Darts) Competition, will be starting in 10 minutes time at 2.30
02.30 This is Radio Butlin calling to inform you that the (Darts) Competition is now starting.

03.05 This is Radio Butlin calling to inform you that the Whist Drive will be starting in 10 minutes time at 3.15
03.15 This is Radio Butlin calling to inform you that the Whist Drive is now starting.

04.10 This is Radio Butlin calling to inform you that the Miss Elegance Competition will be starting
          in 10 minutes time at 4.20.
04.20 This is Radio Butlin calling to inform you that the Miss Elegance Competition is now starting.

05.15 Dinner announcement 1:-
05.30 Dinner announcement 2:-

05.35 This is Radio Butlin calling to inform you that the Quiz will be starting in 10 minutes time at 5.45.
05.45 This is Radio Butlin calling to inform you that the Quiz is now starting.

06.30 Dinner announcement 1:-
06.45 Dinner announcement 2:-

I'm not sure, but I think announcements from Radio Butlin then stopped at 7pm. BUT (and it's a big "BUT") whoever had just done a twelve-hour shift on RB, still had to work another five hours on ballroom and other duties.

Now study the above Timetable, which runs from 7am till Midnight (that's SEVENTEEN HOURS)
and see if you can find time for the following:-

1) Several visits to the loo.
2) Eat three meals.
3) Set up film equipment, card tables, competitions.
4) Take down film equipment, card tables, competitions.
5) Rehearse shows and your own Cabaret spots.
6) Change into your evening wear.
7) Prepare your clothes and props for the evening's show.
8) Actually run some of the competitions you announce.
9) Take Coffee breaks.
10) Socialise with the guests.
11) Rest - WHAT rest??

NOW do you believe me when I tell you that the day you were on Radio Butlin Duties was
an ABSOLUTE KILLER?
Try getting someone to work seventeen hours straight these days, and see how far you get.
Mind, you, we still managed to find time for fun, and PLEASURE.

See also:

RADIO BUTLIN  GIRLS

BUTLINS BLACKPOOL 1974 - Alan J. Marriot

Back to Home